Alert archive / Missouri / Tornado Warnings in 2017

Tornado Warning 44, NWS Paducah, KY

April 28, 2017Bollinger County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 28, 2017, 10:44 PM CDT for Bollinger County, Wayne County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2017, 10:44 PM CDT (03:44 UTC)
Expired
Apr 28, 2017, 11:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bollinger County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 10:50 PM CDTHAIL 1.75Grassy, MOLATE REPORT...GOLF BALL SIZE HAIL REPORTED VIA MEDIA.
Apr 28, 10:50 PM CDTHAIL 2Grassy, MOLATE REPORT...HAIL THE SIZE OF HEN EGGS REPORT VIA MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 10:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
3.9
Supercell composite
27.3

Open this sounding in Storm Lab

The text

As transmitted.

840 
WFUS53 KPAH 290344
TORPAH
MOC017-223-290415-
/O.NEW.KPAH.TO.W.0044.170429T0344Z-170429T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1044 PM CDT FRI APR 28 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern Bollinger County in southeastern Missouri...
  Northeastern Wayne County in southeastern Missouri...

* Until 1115 PM CDT
    
* At 1044 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Grassy, or 14 miles southwest of Marble
  Hill, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Marble Hill and Leopold around 1105 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3732 8987 3731 8986 3713 8987 3717 9025
      3725 9025
TIME...MOT...LOC 0344Z 258DEG 35KT 3721 9019 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RST
1 follow-up statement
680 
WWUS53 KPAH 290354
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1054 PM CDT FRI APR 28 2017

MOC223-290403-
/O.CAN.KPAH.TO.W.0044.000000T0000Z-170429T0415Z/
Wayne MO-
1054 PM CDT FRI APR 28 2017

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Missouri.

LAT...LON 3732 8987 3731 8986 3713 8987 3719 9014
      3727 9015
TIME...MOT...LOC 0353Z 258DEG 35KT 3723 9007 

$$

MOC017-290415-
/O.CON.KPAH.TO.W.0044.000000T0000Z-170429T0415Z/
Bollinger MO-
1054 PM CDT FRI APR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHERN
BOLLINGER COUNTY...
    
At 1053 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grassy, or 7 miles southwest of Marble Hill, moving
east at 40 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Marble Hill and Leopold around 1105 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3732 8987 3731 8986 3713 8987 3719 9014
      3727 9015
TIME...MOT...LOC 0353Z 258DEG 35KT 3723 9007 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:07 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 28, 6:07 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 28, 7:50 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

&&

SMITTY
Local storm report, Apr 28, 9:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 28, 10:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CARBONDALE              37.72N 89.22W
04/28/2017  M1.00 INCH       JACKSON            IL   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHPerry30 min
Apr 28, 9:53 PM CDTSevere Thunderstorm WarningPAHWayne52 min
Apr 28, 10:17 PM CDTSevere Thunderstorm WarningPAHWayne28 min
Apr 28, 10:41 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne34 min
Apr 29, 3:05 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry6 hr
Apr 29, 3:36 AM CDTFlash Flood WarningPAHPerry5 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHBollinger, Cape Girardeau, Perry15 hr
Apr 29, 12:50 PM CDTRiver Flood WarningPAHButler, Stoddard29 days
Apr 29, 6:49 PM CDTFlash Flood Warning EmergencyPAHCarter13 hr

Nearby

Tornado Warnings in Missouri, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.